Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Kids' Health Kids' Health

Giving Narcotics to Infants after surgery?

Posted by on Feb. 14, 2013 at 12:08 PM
  • 22 Replies

My 9 month old son had his undescended testicle surgery yesterday... everything went great.  He nursed immediately when they brought him to me... he got to go home pretty quick. They told us to give him Lortab for pain for the first 24 hours....i was a little shocked by this.. (as he prescription was stronger than what I was givin when I had oral surgery and he is way smaller than me) but I listened to the dr.  When we got home he was good.. he crawled around and was pretty happy... nursed every couple of hours and ate some applesauce and banana babyfood...and some baby puffs.. he was fine.  We gave him some of the Lortab at 4:30pm... then he acted like he was in pain so we gave him some at 10:30...before that he was awake, playing and happy.  He went to sleep and slept for 4 hours just fine.  My husband got up and rocked him...but he was acting hungry so about 4:00am I nursed him and he was fine..  After that at 4:30 I gave him another dose of the Lortab.. my husband took himt o put him back to bed.. he was really restless... and an hour later he threw it all up... then he continued throwing up for 2 hours. .about 5 times..  After that he slept for 2 hours and woke up acting pretty normal and fine... drink some juice/water and was very hungry and had puffs.. then after he held that all down.. I nursed him and gave him a sponge bath....and now he's sleeping again.  It was past the 6 hours that the meds should have been worn off.. I even called the after hours line..and got his surgeons assistant..they said to just watch it and felt like the main culprit was probably the lortab or maybe even from the anesthesia wearing off.. and a small chance it could be a virus.  But it doesn't sound liek a virus does it?

He even had a solid poop after he woke up...   Has anyone had any experience with this?  Does this sound like something normal that could happen? And he seems absolutely fine after all of this and eating.. it was only a couple of hours.  But it does make me question giving narcotics to infants and children.... i can't believe it's stronger than mine even....and its the same medicine I had. I'm not giving him anymore.  I do hope it's not the virus going around.

by on Feb. 14, 2013 at 12:08 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
PrincessZ20
by on Feb. 14, 2013 at 12:30 PM

My 5 year old was prescribed Lortab after he had his tonsils and adenoids out.  He HATED it and it was a fight to get him to take it.  I think the biggest issue is that he hated how it made him feel.

They gave him Zoloft in the IV during the surgery to help with nausea, and said that it wouldn't be out of the norm for him to throw up after it wore off.

As long as your little guy is acting normal now, I wouldn't worry too much about it!  But if he's fine with otc pain killers, I'd definitely switch to those - I really wish we'd switched Alex sooner because he seemed to get the same relief from Tylenol but without the side effects of the Lortab. 

mhp8982
by on Feb. 14, 2013 at 12:34 PM

The thing that worried me was that it was like 18 hours after the surgery when he got sick and after the 3rd dose of Lortab.

TerriC
by on Feb. 14, 2013 at 1:05 PM

It does sound like maybe the medicine did not set well with him.  I agree, if he is acting normal now and seems to be okay, try not to worry.  Easier said than done, I know.  =-)

new_mom808
by Andrea on Feb. 14, 2013 at 3:01 PM

 Sorry, I dont have any experience with this, but I'm happy to hear that the surgery went well. :)

Kmakksmom
by on Feb. 14, 2013 at 3:21 PM

That's what my son received after his undescended testicle surgery.  I'm pretty sure it's a common thing.

mhp8982
by on Feb. 14, 2013 at 3:32 PM



Quoting Kmakksmom:

That's what my son received after his undescended testicle surgery.  I'm pretty sure it's a common thing.


How old was your son when he had it done?  Did he have any reaction to the Lortab?

mhp8982
by on Feb. 14, 2013 at 3:44 PM

The other thing is that it's the 7.5/500..... and even I was only put on the 5/300 for a procedure I had done.  It just seems like too much for him.

Kmakksmom
by on Feb. 14, 2013 at 3:44 PM

He was 2 and no, he didn't have a bad reaction to the Lortab, just the anesthesia they gave him.  Like me, he has been diagnosed now with malignant hyperthermia.

Quoting mhp8982:



Quoting Kmakksmom:

That's what my son received after his undescended testicle surgery.  I'm pretty sure it's a common thing.


How old was your son when he had it done?  Did he have any reaction to the Lortab?


mhp8982
by on Feb. 14, 2013 at 4:11 PM


Oh ok, I understand.  Well everything I have read says it's okay for two and up... my son is only 9 months old.  and he is on 7.5/500 (or was on)...and that's higher than mine was.  I think that's weird. 

Quoting Kmakksmom:

He was 2 and no, he didn't have a bad reaction to the Lortab, just the anesthesia they gave him.  Like me, he has been diagnosed now with malignant hyperthermia.

Quoting mhp8982:



Quoting Kmakksmom:

That's what my son received after his undescended testicle surgery.  I'm pretty sure it's a common thing.


How old was your son when he had it done?  Did he have any reaction to the Lortab?




Vertical15
by on Feb. 14, 2013 at 8:31 PM

I don't have any experience with it but I'm also glad he is doing better.  You could call the dr and ask about the dosage?

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)